I was told in the ER a few days ago that I was anemic, and perscribed iron pills that seemed to be (as far as I can tell) equivelant in dosage to a store bought suppliment I have (he mentioned if I had an at-home suppliment, that I could take that). I was told to take them three times a day. Well, I hadn't been taking my iron suppliment before that, so I thought I should just start out taking only ONE, which I take in the morning. But at night, almost every night, I'm getting headaches and a feeling of faintness (I was also told I probably had thyroid problems, and to get that checked out next, so those may be related to that).
Well, when I started taking iron one time in the morning, I seemed to do better during the day. One day I neglected to take the iron, and I felt just awful all day, so I started up again the next day, taking just one pill per day. But as the headaches and faintness came back again tonight, as they seem to be doing nightly, I thought maybe I should take another iron pill, (making a total of TWO today) since after all, my doctor in the emergency room told me to take THREE a day, to get my iron levels up. The reason I had been taking only one, was that I was really scared about possibly building up too much iron in my system, in case the diagnosis was wrong or something.
However, pretty immediately after I took this second iron pill (which is the first time I had two pills in one day), I got this weird tightness in my head, neck and chest, and more head pain. Can anemics overdose on iron? Have I taken too much, even though my doc said to take three, and I've only had two total today (one about mid day, and now, around 11 at night)? Should I be worried? Or are there symptoms I should watch for?
I was in pretty bad shape before the ER, with rushes of faintness to the head with almost any physical activity, but also really low on energy, and with a sickly feeling, especially in the chest. (Which is part of why I went.) So it's hard for me to know what are symptoms brought on by something new going wrong, and what is just my condition as it already was.
As far as I can tell, the dosage of what I have, and what was perscribed should be pretty much the same thing, but I'm also worried about how it might be effecting my thyroid problems if that is indeed another problem I have, as was suspected in the ER. I am also a coffee drinker, and know that this can block iron absorption. Is this dangerous? (I just had a cup, though it was only half caff. Still the coffee has caused the faint feelings to come on before, so I know that even that by itself can really mess with me, especially at night.)
I've just been so sick lately with faintness and lack of energy and such, I don't know what to think. The last few weeks have been a nightmare of these kinds of symptoms. Anyway, I took the second iron pill about an hour ago, and the tighness is as bad or maybe even worse than it was, originally. Any help or advice would be appreciated!
Yes u can overdose as an anemic if u take more than what has been perscribed by your docter.Too much of a good thing can be fatal.I had issues with anemia before and bought iron supplements from winndixie.I rarely took them,but added more iron to my diet.Not getting enough iron while anemic can cause faintness and headaches because it affects your white blood cells as well as blood sugar levels which can run your body down and make u feel really crappy,and pale skinned.The worst u can do is not take your iron enough while anemic,it could send u to the hospital.If your docter has recommended that u take three a day u should take 3,if your blood count is severely low then u may need that many.Your levels will rise,and your body will work harder with the extra iron its been lacking for so long which is probably whats causing the tightness n painful headaches.Trust your docter because u dont want to go by your own knowledge and end up in the er.Take what he's perscribed,nothing more,nothing less until he says otherwise.Im now pregnant with my 2nd child and my iron levels are really good now,i have not had to go back to the pills so there is hope for improvement.
Iron supplements can be dangerous in some circumstances to my knowledge. I have an inherited blood disorder called Thalassemia. Apparently, with Thal, blood tests show anemia which indicates to docs that iron supplementation may be needed. However, in Thal patients, iron levels are ACTUALLY too high rather than too low. Thus, in a patient with Thal, iron supplements can be very dangerous but some docs still errantly prescribe them because they see anemia. As a child, I was on iron for an entire year before, oops, docs realized they screwed up.
Obviously I have no idea if you've been tested for Thalassemia but that is one circumstance in which iron supplements can be dangerous.
I have Hemochromatosis - iron overload disease. If I get anemic it's a Vit. B deficiency. There are at least two types of anemia - one is Vit. B deficiency and the other is iron deficiency. - While taking iron tablets, it is important to have your levels checked regularly to prevent iron overload.
I too was given ironized yeast tablets as a child because I was so skinny. And, it was a mistake.
Hemochromatosis is an herediary disease.
You might want to see an Oncologist or Hemotologist to get a proper diagnosis and the right kind of iron for your particular problem.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.